Thunderstorm Wind, Howell
- When
- July 20, 6:50 PM CST
- Where
- Howell County, West Plains
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.733, -91.850
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 20, 5:12 PM CST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 612 PM CDT SUN JUL 20 2003 ...UPDATED FOR AVIATION DISCUSSION... .DISCUSSION... MESOSCALE UPDATE... WEAK DISTURBANCE (AROUND 600MB) WIGGLING THROUGH THE AREA IS QUITE EVIDENT IN THE AREA PROFILERS. SOME WEAK WARM AIR ADVECTION IN ADVANCE OF THE SUBTLE FEATURE WAS APPARENTLY ENOUGH TO IGNITE QUITE A BIT OF TOWERING ACCAS WITH SCATTERED CONVECTION LATER THIS AFTERNOON. OUT AHEAD OF THE ELEVATED CONVECTION RECENT RADAR TRENDS AS WELL AS VISUAL OBSERVATIONS SUGGEST SOME SURFACE BASED CONVECTION HAS BEGUN TO DEVELOP IN OZARK COUNTY. AIRMASS IS VERY UNSTABLE BUT MID LEVEL FLOW IS RATHER LIMP WITH 0-6KM SHEAR OF ONLY 25-30KT. DESPITE THE RELATIVELY WEAK SHEAR...STRONG INSTABILITY WOULD STILL BE ENOUGH FOR STRONG TO SEVERE MULTICELLULAR CONVECTION WITH ANY SURFACE BASED CELLS. MORE ORGANIZED CONVECTION IS POSSIBLE LATER TONIGHT DEPENDING ON HOW NEBRASKA CONVECTION EVOLVES. IZZI && .AVIATION... FOR 0Z TAFS...FEW CHANGES MADE TO GOING TAFS FOR NOW. ELEVATED CONVECTION ASSOCIATED WITH THE WEAK WAVE HAS NOW GENERALLY MOVED EAST OF BOTH OF THE TERMINALS. STRONGEST LOW LEVEL MOISTURE CONVERGENCE ALSO EAST OF THE TERMINALS SO ANY NEW CONVECTIVE DEVELOPMENT SHOULDNT AFFECT THE TERMINALS EITHER. DEPENDING ON HOW CONVECTION OVER EASTERN NEBRASKA EVOLVES MAY NEED TO UPDATE THE TAFS IN A FEW HOURS TO INTRODUCE SOME THUNDERSTORMS FOR LATE TONIGHT AND TOMORROW MORNING...BUT GIVEN THE UNCERTAINTIES REGARDING THE EVENTUAL EVOLUTION HAVE DECIDED NOT TO INTRODUCE A TEMPO GROUP FOR THUNDER ATTM. IZZI && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...HEAT ADVISORY ALONG AND WEST OF A COLE CAMP...TO STOCKTON...TO CASSVILLE LINE THROUGH TONIGHT. .KS...HEAT ADVISORY ALL ZONES THROUGH TONIGHT. WFO SGF
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
716 PM CDT SUN JUL 20 2003
...SEVERE THUNDERSTORMS POSSIBLE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
NUMEROUS THUNDERSTORMS....SOME SEVERE WITH:
HAIL TO THE SIZE OF GOLF BALLS
DAMAGING WINDS TO 70 MPH
TORRENTIAL DOWNPOURS
AREAS AFFECTED AND TIMING:
SEVERE THUNDERSTORMS ARE POSSIBLE SOUTH AND EAST OF AN AVA TO
ROLLA LINE THROUGH MIDNIGHT.
ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE BETWEEN MIDNIGHT
AND 6 AM NORTHWEST OF A JOPLIN TO ROLLA LINE.
DISCUSSION:
NUMEROUS THUNDERSTORMS...SOME SEVERE WITH HAIL UP TO THE SIZE OF
GOLF BALLS AND DAMAGING WINDS IN EXCESS OF 70 MPH...WILL AFFECT
SOUTH CENTRAL MISSOURI THIS EVENING.
ADDITIONAL STRONG TO SEVERE THUNDERSTORMS COULD MOVE INTO MAINLY
NORTHERN AND WESTERN PORTIONS OF THE OUTLOOK AREA AFTER MIDNIGHT.
THESE THUNDERSTORMS COULD BE SEVERE WITH HAIL TO ONE INCH IN
DIAMETER AND DAMAGING WINDS IN EXCESS OF 60 MPH.
ADDITIONAL INFORMATION: A SEVERE THUNDERSTORM WATCH IS IN EFFECT
FOR SOUTH CENTRAL MISSOURI UNTIL MIDNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE OZARKS REGION MONDAY NIGHT INTO TUESDAY MORNING AS THE
LAST IN A SERIES OF UPPER LEVEL DISTURBANCES INTERACTS WITH A
STATIONARY FRONT THAT WILL BE IN PLACE OVER THE AREA BY LATE
MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED OVER SOUTH CENTRAL MISSOURI THIS
EVENING...AND POSSIBLY AFTER MIDNIGHT NORTH AND WEST OF AN AVA TO
ROLLA LINE.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
IZZIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
707 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0706 PM MOUNTAIN GROVE MO .75 INCH HAIL
07/20/03 WRIGHT REPORTED BY COOPERATIVE
OBSERVER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
710 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM DORA MO 1 INCH HAIL
07/20/03 OZARK REPORTED BY COOPERATIVE
OBSERVER.MOZ082-083-097-098-106-210500- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 717 PM CDT SUN JUL 20 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 777...IN EFFECT UNTIL MIDNIGHT CDT MONDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: DENT...HOWELL...OREGON...SHANNON AND TEXAS. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE HOUSTON AND WEST PLAINS. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF OR AT HTTP://WEATHER.GOV. IZZI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
728 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0727 PM CABOOL MO 1 INCH HAIL
07/20/03 TEXAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
739 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM 1 E GENTRYVILLE MO WIND DAMAGE
07/20/03 DOUGLAS TREES UPROOTED. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
741 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM 1 E GENTRYVILLE MO WIND DAMAGE
07/20/03 DOUGLAS TREES UPROOTED. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.The Springfield radar (KSGF), 149 km away, was scanning. The volume nearest the first event began at 00:47 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373809.